Author(s): Gareri P, De Fazio P, Gallelli L, De Fazio S, Davoli A,
Abstract Share this page
Abstract OBJECTIVE: To report a case of visual hallucinations and psychomotor agitation probably induced by an interaction between venlafaxine and propafenone. CASE SUMMARY: An 85-year-old woman was admitted for evaluation of a mood disorder on March 20, 2006. Her general practitioner had prescribed sertraline for treatment, which had started about 6 months earlier. The patient's medical history included hypertension, supraventricular tachycardia, chronic bronchitis, and arthritis, for which she received ramipril, ticlopidine, torsemide, theophylline, acetaminophen, and triazolam. The patient had also received propafenone 150 mg every 12 hours for 3 years. Results of biochemical tests were normal; however, a computed tomography (CT) scan of the brain showed signs of cortical atrophy. Sertraline was discontinued after a few days because of its reduced effectiveness and was replaced with extended-release venlafaxine 75 mg/day. No other changes to the patient's drug therapy were made. Four weeks later, because of the persistence of psychiatric disturbance, the venlafaxine dosage was increased to 150 mg/day. Ten days later the patient returned to our observation due to the onset of visual hallucinations lasting about 2 hours, especially at night, and psychomotor agitation. Venlafaxine was discontinued, with a complete remission of hallucinations and psychomotor agitation in about 4 days. The Naranjo probability scale indicated a probable relationship between venlafaxine and the patient's symptoms. Citalopram was started one month later for the persistence of mood disorders, with no adverse effects. DISCUSSION: A CT scan documented signs of cortical atrophy in our patient's brain but excluded vascular brain injury, while clinical evaluation and anamnesis excluded a relationship between hallucinations and cortical atrophy. Genetic and pharmacologic factors may be involved in venlafaxine-induced adverse effects. Venlafaxine is metabolized primarily by CYP2D6 and is a substrate of P-glycoprotein. Propafenone, a known substrate and inhibitor of both CYP2D6 and P-glycoprotein, could therefore be involved in venlafaxine-induced hallucinations through the increase of venlafaxine plasma concentrations. CONCLUSIONS: To prevent the onset of clinical disturbances during venlafaxine treatment, we suggest careful evaluation of concomitant treatment with CYP2D6 or P-glycoprotein inhibitors (eg, propafenone) and, when possible, venlafaxine serum concentration monitoring.
This article was published in Ann Pharmacother
and referenced in Journal of Gerontology & Geriatric Research